Serious and occasionally fatal anaphylactic reactions have been reported in patients receiving therapy with penicillins. If allergic reaction occurs during therapy with this product, the antibiotic should be discontinued. Serious hypersensitivity reactions may require adrenaline and other emergency measures.
Periodic assessment of organ system functions including renal, hepatic and hematopoietic during prolonged therapy is advisable.
Bleeding manifestations have occur in some patients receiving β-lactam antibiotics. This may be associated with abnormalities of coagulations tests. If bleeding manifestations occur, the product should be discontinued and appropriate therapy instituted.
In case of severe, persistent diarrhea, the possibility of antibiotic-induced, life-threatening pseudomembraneous colitis must be taken into consideration. Therapy must be discontinued immediately and suitable therapy for Clostridium difficile colitis (e.g: Metronidazole or vancomycin) to be initiated. Preparations which inhibit peristalsis are contraindicated.
During prolonged treatment, microbiological follow-up maybe required to detect any important superinfections.
Patients may experience neuromuscular excitability or convulsions if higher than recommended IV doses are given.
Periodic electrolyte determinations should be made in patients with low potassium reserves. These patients may have possibility of hypokalaemia and modest elevation of indices of liver function.
Antimicrobials used in high doses for short periods to treat gonorrhoea may mask or delay the symptoms of incubating syphilis, so prior to treatment, patients with gonorrhoea should also be evaluated for syphilis.